Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 452, NWS Springfield, MO

August 1, 2003Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 1, 2003, 7:06 PM CDT for Shannon County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 7:06 PM CDT (00:06 UTC)
Expired
Aug 1, 2003, 8:00 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS53 KSGF 020006
SVRSGF
MOC203-020100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 800 PM CDT.

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 65 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
  MILES SOUTHEAST OF LICKING TO SUMMERSVILLE TO MOUNTAIN VIEW...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   BIRCH TREE BY 720 PM CDT.
   EMINENCE BY 725 PM CDT.
   WINONA BY 735 PM CDT.

THE TOWNS OF PINE CREST...TERESITA...MONTIER...AKERS AND ALLEY SPRING
ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3739 9119 3741 9164 3687 9169 3686 9118
          3717 9099

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:25 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 1, 3:25 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT FRI AUG 1 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

.DISCUSSION...

.MESOSCALE CONVECTIVE DISCUSSION...

CONVECTION IS UNDERWAY ALONG OUTFLOW BOUNDARY IN CENTRAL MISSOURI
NEAR I-44 CORRIDOR AROUND ROLLA AND WAYNESVILLE. EXPECT STORM
DEVELOPMENT TO CONTINUE IN THIS AREA AND BEGIN ALONG OTHER
BOUNDARIES IN SOUTH CENTRAL MO AND SOUTHEAST KS/EXTREME SOUTHWEST MO
WHERE MOST INTENSE DESTABILIZATION IS OCCURRING. LATEST LAPS DATA
SHOWS CAPES OVER 4000 J/KG OVER JASPER AND CHEROKEE COUNTIES...AND
LIS AROUND -8...WHICH WILL BE MORE THAN SUFFICIENT FOR SEVERE
STORMS. SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 8 PM FOR
ALL OF THE COUNTY WARNING AREA...EXCEPT BENTON AND MORGAN
COUNTIES...WHICH ARE NORTH OF OUTFLOW BOUNDARY.

.SHORT TERM (TONIGHT AND SATURDAY)...
MID LEVEL JET MAX IS STILL APPROACHING FROM THE NORTHWEST...JUST
WAITING TO FUEL THE STORMS INTO THE EVENING AND OVERNIGHT HOURS.
LOSS OF AFTERNOON HEATING SHOULD LIMIT HAIL THREAT TONIGHT BUT
EXPECT WIND AND HEAVY RAINFALL TO CONTINUE OVERNIGHT. WILL CARRY
LIKELY POPS TONIGHT ALL AREAS TONIGHT WITH MENTION OF SEVERE IN
ZONES. WILL ALSO LINGER CHANCE POPS INTO SATURDAY ALL ZONES AND
SLIGHT CHANCE POPS SATURDAY NIGHT OVER THE SOUTH.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
MODEL SOLUTIONS AGREE ON BUILDING SOUTHWEST U.S. RIDGE INTO THE
NORTHERN PLAINS AS UPPER TROUGH MIGRATES SLOWLY EASTWARD INTO QUEBEC
AND NORTHEST U.S.. WITH THE EXCEPTION OF ANOTHER UNSEASONABLY STRONG
JET MAX MOVING OVER THE UPPER RIDGE INTO OUR AREA ON MONDAY NIGHT
AND TUESDAY...WILL KEEP EXTENDED FORECAST DRY. WILL ALSO BRING
TEMPERATURES UP A BIT ON THURSDAY AND FRIDAY AS MORE OF UPPER RIDGE
BUILDS INTO THE REGION.

&&

.AVIATION...
INCREASING LOW LEVEL MOISTURE AND OUTFLOW BOUNDARIES OVER THE REGION
WILL WARRANT TEMPO THUNDER IN THE TAFS THROUGH THE AFTERNOON AND
EVENING. EXPECT MOST INTENSE STORMS BETWEEN 22Z AND 02Z...WITH
HIGHER WIND GUSTS ALSO NOTED IN TEMPO GROUP. HAVE CARRIED SCATTERED
STORMS IN TWEB ROUTES SOUTH OF A LINE FROM OSAGE BEACH TO CLINTON
THROUGH 08Z.

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

TERRY
Hazardous weather outlook, Aug 1, 1:00 PM CDT, 6 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS CONTAINING HAIL UP TO
  THE SIZE OF GOLF BALLS AND THE POTENTIAL FOR WIDESPREAD DAMAGING
  WIND GUSTS IN EXCESS OF 70 MPH.

  THUNDERSTORM REDEVELOPMENT OVERNIGHT MAY LEAD TO PROLONGED
  TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MID MISSOURI INTO
  SOUTHEAST KANSAS AFTER 2 PM...AND THEN BUILD OVER THE REMAINDER
  OF THE OZARKS REGION DURING THE AFTERNOON AND EVENING HOURS.

  DISCUSSION:

  AN ALREADY UNSTABLE AIRMASS WAS IN PLACE ACROSS THE OZARKS
  REGION EARLY THIS AFTERNOON. DESPITE EXTENSIVE CLOUD COVER
  OVER THE AREA...FILTERED SUNSHINE HAD WARMED TEMPERATURES
  INTO THE UPPER 80S AND LOWER 90S. SOUTHWEST WINDS WILL CONTINUE
  TO BRING DEEP TROPICAL MOISTURE NORTH INTO THE AREA...AND
  SKIES WILL PARTIALLY CLEAR OVER THE NEXT SEVERAL HOURS ALLOWING
  FOR FURTHER DESTABILIZATION.

  MEANWHILE...A VIGOROUS UPPER LEVEL STORM SYSTEM WAS ENTERING
  CENTRAL KANSAS...ACCOMPANIED BY UNSEASONABLY STRONG WINDS ALOFT.
  THIS DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL BE THE FOCUS
  FOR RAPID THUNDERSTORM DEVELOPMENT OVER FAR WESTERN MISSOURI AND
  EXTREME SOUTHEAST KANSAS BY MID AFTERNOON. THE COMBINATION OF
  STRONG VERTICAL WIND SHEAR AND HIGH INSTABILITY WILL CAUSE STORMS
  TO RAPIDLY BECOME SEVERE WITH THE POTENTIAL FOR WIDESPREAD
  DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL OVER THE ENTIRE OUTLOOK
  AREA THROUGH TONIGHT. THUNDERSTORMS ARE EXPECTED TO GRADUALLY
  EVOLVE INTO ONE OR MORE LARGE COMPLEXES OVER THE AREA TONIGHT AS
  THE COLD FRONT STALLS OVER SOUTHERN MISSOURI...POSSIBLY LEADING TO
  FLASH FLOODING.

  BASED ON RECENT SATELLITE TRENDS...SEVERE WEATHER WATCHES MAY BE
  REQUIRED IN THE NEXT SEVERAL HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS SOUTHERN MISSOURI EARLY
  SATURDAY MORNING...ESPECIALLY SOUTH OF THE INTERSTATE 44 CORRIDOR.
  SOME OF THESE STORMS MAY STILL BE SEVERE...WITH DAMAGING WINDS AND
  FLOODING RAINFALL THE PRIMARY THREATS. AS A FOCUSING COLD FRONT
  SHIFTS SOUTH INTO ARKANSAS SATURDAY AFTERNOON...THUNDERSTORMS
  WILL GRADUALLY EXIT THE AREA.

  ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A CHANCE FOR
  THUNDERSTORMS TO THE REGION MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AS EARLY AS MID
  AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS EXTENDING INTO WESTERN
  AND MID MISSOURI. THE CHANCE FOR SEVERE THUNDERSTORMS WILL
  DEVELOP SOUTH AND EAST INTO THE EVENING HOURS. PERSONS INVOLVED IN
  SEVERE WEATHER PREPAREDNESS ARE REQUESTED TO MONITOR LOCAL OUTLETS
  FOR THE LATER STATEMENTS AND ANY WATCHES AND WARNINGS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Local storm report, Aug 1, 5:56 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0554 PM    4 SW MONETT               MO   1.75 INCH HAIL
08/01/03   BARRY                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Aug 1, 6:03 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0559 PM    HARTVILLE                 MO   WIND DAMAGE
08/01/03   WRIGHT                         TREES DOWN IN HARTVILLE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 6:22 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    2 S PURDY                 MO   .88 INCH HAIL
08/01/03   BARRY                          REPORTED BY PUBLIC.
Local storm report, Aug 1, 6:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    1 N PLEASANT HOPE         MO   WIND DAMAGE
08/01/03   POLK                           NUMEROUS LARGE TREES DOWN
                                          IN A SWATH 3/4 MILE WIDE
                                          AND AT LEAST 1 MILE IN
                                          LENGTH ALONG HIGHWAY KK.
                                          3 FOOT DIAMETER TREE DOWN
                                          ON HOUSE CAUSING MAJOR
                                          STRUCTURAL DAMAGE.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Aug 1, 7:00 PM CDT, 6 minutes before
KSZ073-097-101-MOZ057-058-066>071-077>083-088>098-101>106-020100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT FRI AUG 1 2003

SEVERE THUNDERSTORM WATCH NUMBER 825 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...
DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...
MCDONALD...MILLER...NEWTON...POLK...ST. CLAIR...STONE...TANEY...
VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
AVA...BOLIVAR...BRANSON...CAMDENTON...FORT SCOTT...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

SEVERE THUNDERSTORM WATCH NUMBER 825 REMAINS IN EFFECT UNTIL 800 PM
CDT FRIDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

DENT...HOWELL...OREGON...OZARK...PHELPS...PULASKI...SHANNON AND
TEXAS.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT LEONARD
WOOD...HOUSTON...MAMMOTH SPRING...ROLLA AND WEST PLAINS.

BOOKBINDER
Local storm report, Aug 1, 7:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    WAYNESVILLE               MO   WIND DAMAGE
08/01/03   PULASKI                        NUMEROUS TREES DOWN AND
                                          DAMAGE TO BUSINESSES.
                                          PRELIMINARY REPORT.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:11 PM CDTSevere Thunderstorm WarningSGFOzark64 min
Aug 1, 7:12 PM CDTFlash Flood WarningSGFOzark, Taney3 hr
Aug 2, 12:05 AM CDTSevere Thunderstorm WarningSGFHickory55 min
Aug 2, 12:21 AM CDTSevere Thunderstorm WarningSGFBenton69 min
Aug 2, 12:22 AM CDTSevere Thunderstorm WarningSGFSt. Clair53 min
Aug 2, 12:28 AM CDTSevere Thunderstorm WarningSGFCamden62 min
Aug 2, 12:35 AM CDTSevere Thunderstorm WarningSGFDallas55 min
Aug 2, 1:34 AM CDTSevere Thunderstorm WarningSGFDallas71 min
Aug 2, 1:42 AM CDTSevere Thunderstorm WarningSGFHickory78 min
Aug 2, 1:56 AM CDTFlash Flood WarningSGFHickory6 hr
Aug 2, 2:08 AM CDTSevere Thunderstorm WarningSGFPolk82 min
Aug 2, 2:20 AM CDTSevere Thunderstorm WarningSGFPolk70 min
Aug 2, 2:23 AM CDTFlash Flood WarningSGFDallas, Laclede6 hr
Aug 2, 2:30 AM CDTSevere Thunderstorm WarningSGFGreene75 min
Aug 2, 2:32 AM CDTSevere Thunderstorm WarningSGFLaclede73 min
Aug 2, 2:43 AM CDTSevere Thunderstorm WarningSGFWebster77 min
Aug 2, 2:49 AM CDTSevere Thunderstorm WarningSGFDade56 min
Aug 2, 3:05 AM CDTSevere Thunderstorm WarningSGFWright70 min
Aug 2, 3:08 AM CDTSevere Thunderstorm WarningSGFChristian67 min
Aug 2, 3:18 AM CDTSevere Thunderstorm WarningSGFDouglas72 min
Aug 2, 3:34 AM CDTSevere Thunderstorm WarningSGFTexas56 min
Aug 2, 3:51 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark69 min
Aug 2, 3:53 AM CDTSevere Thunderstorm WarningSGFTaney82 min
Aug 2, 4:03 AM CDTSevere Thunderstorm WarningSGFShannon72 min
Aug 2, 4:11 AM CDTSevere Thunderstorm WarningSGFOregon79 min
Aug 2, 4:25 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Aug 2, 4:27 AM CDTSevere Thunderstorm WarningSGFBarry63 min
Aug 2, 5:28 AM CDTFlash Flood WarningSGFGreene92 min
Aug 2, 5:57 AM CDTFlash Flood WarningSGFChristian63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.